North Carolina, 2019

Tornado and Flash Flood in North Carolina, April 12, 2019

April 12, 2019 · NWS RAH · 12 events in 8 counties and zones

Enhanced southerly flow advected warm, moist air into the region ahead of a diving shortwave trough and attendant cold front. This resulted in sufficient moisture, strong shear and marginal instability to produce a line of showers and strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Enhanced southerly flow advected warm, moist air into the region ahead of a diving shortwave trough and attendant cold front. This resulted in sufficient moisture, strong shear and marginal instability to produce a line of showers and strong thunderstorms. These storms produced scattered wind damage, localized flash flooding and a brief tornado as they moved through central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 12, 1:40 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 12, 1:40 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
240 PM EDT Fri Apr 12 2019

.SYNOPSIS...
Southerly low level flow will maintain a moist air mass over
central NC while upper level disturbance approaches from the west.
Saturday into Sunday, a series of upper level disturbances will
traverse the region, producing periods of showers and a few
thunderstorms. Strong low pressure is expected to track
from Texas to the Ohio Valley Saturday night through Sunday
night. A trailing cold front will cross central North
Carolina early Monday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM Friday...

Near term forecast pretty much on track. Main forecast challenge
through this afternoon will center around the coverage of showers
and thunderstorms this afternoon, and whether any of the storms will
be strong enough to produce isolated severe weather.

The weather pattern affecting the area will continue to be driven by
moisture advection from the coast in the lower levels of the
atmosphere. The upper level trough positioned across the TN Valley,
will continue to move eastward bringing in a line of showers and a
few thunderstorms associated with a cold front into the western
Piedmont including the Winston-Salem and Greensboro area later this
afternoon.

Increasing low level moisture from the coast will continue to move
in to the area leading to continued rain and cloud cover. The cloud
cover and rain should keep temperatures cooler.  Question is,
whether any breaks will develop in the low cloud coverage. Per
latest visible imagery, appears best chance for any partial clearing
will be across the southern Piedmont and the Sandhills/southern
Coastal Plain. While current low level instability fairly
anemic/weak, any insolation should be able to warm the near sfc
atmosphere, leading to better instability, but still relatively
weak. The presence of a stout (75kt) mid level jet lifting nwd
across the TN Valley will provide some bulk shear on the order of 30-
35kts. This shear is sufficient to produce weakly organized
convective, mainly in the form of multicellular or broken band of
convection. If these bands of convection do develop, then could see
an isolated wind gust 45-55 mph. However, due to limited instability
believe the bulk of the storms will remain below criteria.

Coverage wise, better synoptic lift will occur well to our NW. Our
lift is being supplied by isentropic upglide, Thus, expect shower
coverage to remain scattered, with brief instances of concentrated
coverage.

Afternoon temperatures highly dependent upon the extent of shower
coverage and whether any breaks develop in the overcast. Based on
the expectation of some breaks across our southern counties, expect
temperatures to warm well into the 70s, possibly reaching 80 near
the SC border. Across the north, extensive cloud cover should
persist, limiting insolation. This should result in temperatures
mainly in the low-mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 440 AM Friday...

A vigorous mid-upr low will lift from the srn High Plains to the mid
MS Valley Sat and Sat night, with preceding swly flow aloft directed
from the wrn Gulf of Mexico to the Northeast, including across cntl
NC. Within that flow, generally 30-40 kts at 500 mb across NC, the
models suggest a series of low amplitude perturbations/vorticity
maxima will cross the region this period.

Meanwhile in the low levels, a synoptic front will stretch from New
England swwd across the cntl Appalachians, where it will remain
generally quasi-stationary through the period, then swwd into the
lwr MS Valley. That srn frontal segment will then retreat nwd across
TN/KY and the OH Valley through 12Z Sun, ahead of a deep, ~998 mb
surface low forecast to track from w-cntl TX to the mid-South
region. Additionally, hi-resolution guidance continues to indicate a
lower-predictability, mesoscale boundary/outflow/wind shift --likely
related to convection over the cntl Appalachians/wrn NC/swrn VA Fri
afternoon-night-- will settle sewd across the NC Piedmont by early
Sat. That feature would then provide a focus for scattered to
possibly numerous (multi-cellular) convection in cntl NC, beneath
the aforementioned perturbations in swly flow aloft, and amidst a
moist and conditionally unstable and weakly inhibited environment
characterized at the surface by temperatures in the 70s and
dewpoints in the lwr-mid 60s. Locally heavy rain, hail, and
marginally severe downdrafts capable of tree damage would pose the
primary hazards.

Convective coverage and intensity should diminish overnight owing to
both nocturnal cooling and preceding convective overturning, with
mild lows in the lwr to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 515 AM Friday...

A vigorous closed low/trough will continue to deepen from the mid MS
Valley to wrn Quebec through Mon. Meanwhile, a strong, ~140 kt nnwly
upr jet streak and related shortwave perturbation over the Pac NW is
forecast to migrate through the base of the trough and pivot across
the srn Appalachians and Carolinas, with related 100-150 meter mid
level height falls over cntl NC, Sun night.

At the surface, a cold front related to and trailing the closed low
forecast to migrate across the Great Lakes will sweep ewd across the
Carolinas Sun night, likely preceded by a pre-frontal trough/
confluence axis Sun evening.

Relatively rich low level moisture characterized by surface
dewpoints in the mid 60s will favor widespread low stratus late Sat
night-Sun morning; and that stratus will only slowly lift and
scatter through late morning-early afternoon. As it lifts and morphs
into a cumulus field, peaks of partial sunshine will boost afternoon
temperatures well into the 70s, to lwr 80s in the Coastal Plain.

While large scale forcing for ascent will be on the increase
downstream ahead of the approaching trough, maximized late Sun and
Sun night --at the time that a band or two of convection should be
moving across cntl NC-- forecast soundings depict varying degrees of
subsidence inversions likely related to a strong sub-tropical ridge
near Cuba, and whose axis will briefly amplify across the sern US
ahead of the trough. The presence of those warm layers, in
conjunction with otherwise modest mid level lapse rates, and mainly
evening-nocturnal timing of convection, will maintain generally weak
buoyancy over cntl NC. The exception will be over the wrn Piedmont,
where late afternoon-earlier evening arrival of convection would
favor somewhat stronger MLCAPE around 1000 J/kg. That mainly weak
instability yields uncertainty regarding the magnitude of the severe
weather risk with time and ewd extent across the cntl Carolinas.

Nonetheless, some damaging wind and embedded mesovortices/tornado
risk will exist with what will likely be a linear storm mode and
strongly-forced QLCS immediately preceding the foregoing shortwave
trough. If the models are correct with the depiction of the pre-
frontal trough/confluence axis during the evening, that feature
would provide for a somewhat more elevated severe risk from discrete
or semi-discrete cells owing to the meridional orientation of that
feature relative to swly flow aloft and bulk shear vectors.

The axis of the subtropical ridge near Cuba will then bulge nwd
across the ern US through the middle of the week, ahead of another
equally vigorous trough forecast to amplify across the Rockies and
cntl US during the same time - in a very similar manner as the
previous trough. Pacific high pressure will follow the Sun night
front across the Carolinas and become centered overhead Tue, with
chilly low temperatures Tue morning that may feature some upr 30s in
the typically colder spots, to lwr-mid 40s elsewhere.

Temperatures will otherwise moderate/warm, into the 70s-lwr 80s
through Thu, before the next chance of showers and storms arrive
with the next strong trough, Thu-Fri.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 240 PM Friday...

There is a high probability that MVFR/IFR ceilings will occur across
central NC through 18Z Saturday as a moist and unsettled air mass
covers the region. Bands of showers and a few thunderstorms will
traverse nwd across the Piedmont this afternoon, and over the rest
of central NC tonight. A sfc boundary will move sewd into the
northern Piedmont late tonight, then stall before moving back as a
warm front on Saturday. This feature will likely maintain a few
showers well into the night and through Saturday morning across the
northern counties. A few strong storms are possible this afternoon
across the western Piedmont, producing sfc wind gusts 40-50kts and
visibility aob 2 miles in heavy rain showers and frequent lightning.

Ceilings in the IFR/LIFR categories will be common late tonight into
Saturday morning with MVFR/IFR ceilings expected Saturday afternoon.
With heating of the moist atmosphere, expect scattered to numerous
showers and a few thunderstorms to develop across the region, with
most of the convection focused across the Piedmont counties
including KRDU, KGSO, and KINT. The stronger storms will produce
very heavy rain showers reducing the visibility to less than 2
miles, wind gusts 40-50kts, and frequent lightning.

The sub VFR ceilings will linger into Saturday night and Sunday
morning. A relative lull in the precipitation may occur late
Saturday night through early Sunday. Another round of scattered to
numerous showers and storms may affect the region late Sunday into
Sunday night. A cold front will cross central NC early Monday,
leading a drier more stable air mass into the region. This will
initiate a period VFR parameters Monday afternoon through Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS/Haines
NEAR TERM...WSS/AGC
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...WSS
Hazardous weather outlook, Apr 12, 5:24 AM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
624 AM EDT Fri Apr 12 2019

NCZ008>011-026>028-041>043-077-078-088-089-131215-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Cumberland-Sampson-
624 AM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected to affect central NC late
Sunday and Sunday night, when damaging wind gusts and an isolated
tornado or two will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>025-038>040-073>076-083>086-131215-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
624 AM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe storms will be possible this afternoon. The
primary threats will be locally damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected to affect central NC late
Sunday and Sunday night, when damaging wind gusts and an isolated
tornado or two will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 12:57 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
157 PM EDT FRI APR 12 2019

NCZ021-022-038-121900-
Guilford NC-Forsyth NC-Davidson NC-
157 PM EDT FRI APR 12 2019

...A CLUSTER OF STRONG THUNDERSTORMs WILL AFFECT
FORSYTH...NORTHWESTERN DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES
UNTIL 300 PM EDT...

At 156 PM EDT, Doppler radar was tracking a clsuter of thunderstorms
near Salisbury, moving northeast at 40 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Winston-Salem, Lexington, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Summerfield, Stokesdale and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

If on or near High Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3625 7985 3572 8035 3574 8046 3579 8048
      3581 8047 3583 8049 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1756Z 212DEG 33KT 3570 8053

WSS
Special weather statement, Apr 12, 1:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT FRI APR 12 2019

NCZ038-039-121900-
Randolph NC-Davidson NC-
228 PM EDT FRI APR 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DAVIDSON AND
NORTHWESTERN RANDOLPH COUNTIES UNTIL 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near High Rock Lake, or 9 miles south of Lexington,
moving northeast at 50 mph.

Pea size hail, pockets of heavy downpours, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
High Point, Lexington, Thomasville, Archdale, Trinity, Denton,
Gordontown, Newsom, High Rock Boat Dock Marina and Nc Wildlife Access
Boat Launch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3602 8007 3601 8004 3592 8004 3591 7982
      3590 7982 3552 8018 3555 8021 3558 8021
      3568 8033 3571 8032 3572 8034
TIME...MOT...LOC 1827Z 217DEG 44KT 3568 8025

MORROW
Special weather statement, Apr 12, 1:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
256 PM EDT FRI APR 12 2019

NCZ022-039-122000-
Guilford NC-Randolph NC-
256 PM EDT FRI APR 12 2019

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT RANDOLPH
AND GUILFORD COUNTIES UNTIL 400 PM EDT...

At 255 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from Thomasville through
9 miles south of High Point to 10 miles eoast of Lexington. Movement
was northeast at 30 mph. Some weak rotation has been measured in
these storms.

Pea size hail, heavy rain, frequent lightning strikes, and wind
gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, North Carolina Zoo,
Seagrove, McLeansville, Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 7953 3590 7954 3551 7980 3551 8007
      3618 8004 3626 7999
TIME...MOT...LOC 1855Z 224DEG 28KT 3592 8007 3584 8005 3578 8007

MORROW

The radar

The Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
April 12, 2:05 PM EST
Where
Guilford County, 2.15 mi NNE of High Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.000, -79.990

Multiple trees and power poles were blown down in the High Point area.

Thunderstorm Wind, Randolph

When
April 12, 2:28 PM EST
Where
Randolph County, 0.56 mi E of Trinity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.880, -79.970

One tree was blown down and blocking the road near the intersection of Ronniedale Road and West Church Road.

Thunderstorm Wind, Randolph

When
April 12, 2:50 PM EST
Where
Randolph County, 0.69 mi S of Ramseur Yorks Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.740, -79.670

A few trees were blown down along multiple roadways near Ramseur City.

Thunderstorm Wind, Alamance

When
April 12, 3:05 PM EST
Where
Alamance County, 3.35 mi W of Alamance
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.030, -79.540

One tree was blown down on Beaver Creek Road.

Thunderstorm Wind, Guilford

When
April 12, 3:16 PM EST
Where
Guilford County, 1.38 mi N of Bessemer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.120, -79.750

A power line was blown onto a tree, sparking a small fire.

Thunderstorm Wind, Chatham

When
April 12, 3:29 PM EST to 3:56 PM EST
Where
Chatham County, 2.64 mi ESE of Bennett to 0.89 mi NE of Goldston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.550, -79.510

Several trees were blown down along a swath from Fall Creek Church Road near the intersection of Highway 902 and Pittsboro Goldston Road near Goldston.

Thunderstorm Wind, Orange

When
April 12, 4:28 PM EST
Where
Orange County, 3.84 mi SSE of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.870, -79.040

A few trees were blown down along Mt Carmel Church Road.

Thunderstorm Wind, Orange

When
April 12, 4:35 PM EST
Where
Orange County, 1.78 mi NE of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
35.950, -79.050

A few trees were blown down along Virginia Drive.

Tornado, Harnett

When
April 12, 5:40 PM EST to 5:44 PM EST
Where
Harnett County, 2.07 mi N of Mamers to 0.74 mi SE of Cokesbury
Rating
EF0
Path length
4.9 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.450, -78.950

An EF0 tornado touched down just south of Raven Rock State Park, crossed Hicks Road and moved north-northeast through the park. The tornado then crossed the Cape Fear River, exited the park and lifted just before reaching Cokesbury Road. The tornado remained on the ground for approximately 4 minutes and traveled 4.9 miles. This tornado produced minor intermittent tree damage in the form of uprooted and snapped hardwood trees.

Thunderstorm Wind, Chatham

When
April 12, 5:46 PM EST
Where
Chatham County, 3.06 mi NE of Merry Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.660, -78.980

One tree was blown down on Beaver Creek Road near Old US 1 Highway.

Thunderstorm Wind, Wake

When
April 12, 5:56 PM EST
Where
Wake County, 1.32 mi WNW of Willow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.610, -78.870

Power lines and a power pole were blown down along Buckhorn-Duncan Road.

Flash Flood, Durham

When
April 12, 7:15 PM EST to 8:25 PM EST
Where
Durham County, 2.88 mi WSW of Durham to 1.78 mi N of West Durham
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.010, -78.970

Multiple roads were closed due to flash flooding near Durham. Hillandale Road at Sprunt Avenue, Morreene Road at American Drive and Hillandale Road at Peppertree Street were all closed due to flooding. A car became stranded in flood waters near the intersection of Belleavue Avenue and Hillsborough Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820224, 820225, 820233, 820226, 820227, 820228, 820229, 820230, 820223, 820231, 820232, 820217.